Alert archive / Pennsylvania / Flash Flood Warnings in 2025

Flash Flood Warning 77, NWS State College, PA

August 16, 2025Franklin County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 16, 2025, 12:15 PM EDT for Franklin County, Pennsylvania. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2025, 12:15 PM EDT (16:15 UTC)
Expired
Aug 16, 2025, 1:44 PM EDT
In force
89 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Franklin County, PA

The radar

The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2025-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2025-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

626 
WGUS51 KCTP 161615
FFWCTP
PAC055-161815-
/O.NEW.KCTP.FF.W.0077.250816T1615Z-250816T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1215 PM EDT Sat Aug 16 2025

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Southeastern Franklin County in south central Pennsylvania...

* Until 215 PM EDT.

* At 1215 PM EDT, Trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Between 1.5 and 3 
  inches of rain have fallen. Additional rainfall amounts up to 0.5 
  inches are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Waynesboro, Wayne Heights, Mont Alto, Rouzerville, State Line, 
  Quincy and Penn State Mont Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3986 7757 3990 7747 3972 7746 3972 7776
      3976 7774 3982 7764

FLASH FLOOD...OBSERVED

$$

Banghoff
1 follow-up statement
156 
WGUS71 KCTP 161744
FFSCTP

Flash Flood Statement
National Weather Service State College PA
144 PM EDT Sat Aug 16 2025

PAC055-161754-
/O.CAN.KCTP.FF.W.0077.000000T0000Z-250816T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin PA-
144 PM EDT Sat Aug 16 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN FRANKLIN 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3986 7757 3990 7747 3972 7746 3972 7776
      3976 7774 3982 7764

$$

Guseman

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 7:19 AM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 16, 7:19 AM EDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
719 AM EDT Sat Aug 16 2025

.SYNOPSIS...
* Very warm and humid this weekend with thunderstorms in spots
* Dry/less humid start to next week followed by showers and
  locally heavy thunderstorms Tuesday and Wednesday; not as warm
* The second half of next week looks mainly dry and seasonable
  as Hurricane Erin moves away from the East Coast

&&

.NEAR TERM /THROUGH TONIGHT/...
Low stratus to contend with early this morning over the
Susquehanna Valley. Elsewhere, a mostly sunny start to the day
with some radiational fog in the river/stream valleys across
the western and central Alleghenies. Fog will dissipate by 9AM.
Temps climb into the 80s in most places by 11AM.

Hires model output is in good agreement with more spotty, non-
severe, terrain/instability driven (diurnal) pulse type
convection this afternoon and evening. Max POPs 30-40% focused
between US220/I99 and I81. There may be some locally heavy
rainfall in excess of 2" given slow/q-stnry cell movement and
pwats around 1.5 inches, although FFGs remain quite high given
the recent/ongoing dry spell since late July. T-storm activity
should gradually fade into early tonight, but can't rule out a
stray storm lingering after dark especially over the Coal
region into the Poconos. The precip focus will then shift to
potential showers/storms tracking southeast from Lake Erie late
tonight possibly reaching the NW mtns by 12Z Sunday.

Late summer heat and humidity continues today/tonight with fcst
highs/lows in the 80-90/60-70F range or +5-10F above normal for
mid August.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Arrival of southeastward-advancing cold front from the Lower
Great Lakes will provide more of a synoptic trigger and better
forcing/llvl convergence for T-storms on Sunday. Latest HREF
output shows convection along and ahead of the cold front as it
moves across CPA through Sunday evening. Bulk shear magnitudes
are generally not supportive for an organized severe storm/dmg
wind risk, and more progressive cell motions (amid very dry
antecedent conditions) are also not favorable for excessive
rainfall despite a marginal uptick in pwats.

Sunday looks like the hottest day over the south central
valleys with max heat indices reaching the mid to upper 90s in
some locations.

The frontal boundary should push south of the MD line on Monday
with sfc ridge bulging southward from eastern Canadian HP. This
should allow for a dry start to next week across most of CPA
with lower temperatures and humidity levels. Highs Monday are
closer to historical averages in the mid 70s to lower 80s for
mid to late August.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The aforementioned east-west oriented front will return
northward as shortwave energy dives southeast from the Great
Lakes within NW flow aloft. This setup will drive higher precip
probs and WPC MRGL risk EROs for next Tuesday and Wednesday. A
drying trend is likely into the second half of next week as
Hurricane Erin moves away from the East Coast. Seasonal temps
creep slightly higher by the end of the week. There are some
indications in the longer range model data that reinforced
troughing into the Northeast CONUS could deliver some
cooler/below normal temps by the last week of August.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
MVFR ceilings across the Susquehanna Valley this morning with
VFR conditions expected area wide after ~14Z Saturday with
scattered SHRA/TSRA possible across the central terminals
(generally between AOO and MDT). Confidence right around ~30%
warrants PROB30s based on consensus of hi-res model guidance;
however, low confidence on sub-VFR conditions for the 12Z TAF
cycle. Restrictions will generally be pushed based on
visibilities, thus have hinted at (slightly) lower visibilities
in the timeframe where SHRA could make it into the airfields.
After 00Z Sunday, all model guidance points towards a drying
trend with clouds beginning to scatter out with another
overnight period marked with patchy fog after 06Z.

Outlook...

Sun...Mainly VFR, with a few SHRA/TSRA possible late (esp N/W).

Mon...Mainly VFR, with an isolated aftn SHRA/TSRA possible far
south.

Tue-Wed...Chc of SHRA/TSRA areawide.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl/Bauco
AVIATION...NPB
Hazardous weather outlook, Aug 16, 4:38 AM EDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
438 AM EDT Sat Aug 16 2025

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-170845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
438 AM EDT Sat Aug 16 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:19 AM EDTFlash Flood WarningCTPSchuylkill3 hr
Aug 16, 1:38 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry37 min

Nearby

Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.